Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 10, NWS Phoenix, AZ

April 23, 2005Imperial County, California; Yuma County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Apr 23, 2005, 4:12 PM PDT for Imperial County, California; Yuma County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2005, 4:12 PM PDT (23:12 UTC)
Expired
Apr 23, 2005, 5:00 PM PDT
In force
48 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Yuma County, AZ, Imperial County, CA

The radar

The Yuma radar (KYUX), 14 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 232313
SVRPSR
AZC027-CAC025-240000-
/O.NEW.KPSR.SV.W.0010.050423T2312Z-050424T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
412 PM MST SAT APR 23 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
  WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
  THIS INCLUDES THE CITIES OF...YUMA...SOMERTON...MARTINEZ LAKE...
  GADSDEN

* UNTIL 500 PM MST

* AT 406 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF SAN 
  LUIS...OR   ABOUT 10 MILES SOUTH OF GADSDEN...AND MOVING NORTHEAST 
  AT 40 MPH. DENSE BLOWING DUST IS ALSO LIKELY WITH THIS STORM WHICH 
  WILL REDUCE VISIBILITIES TO WELL UNDER A QUARTER MILE AT TIMES.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARABY
  AND WINTERHAVEN.

LAT...LON 3241 11485 3234 11466 3292 11431 3302 11457

$$

ESTLE
1 follow-up statement
000 
WWUS55 KPSR 232352
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
450 PM MST SAT APR 23 2005

AZC027-CAC025-240000-
/O.CON.KPSR.SV.W.0010.000000T0000Z-050424T0000Z/
YUMA AZ-IMPERIAL CA-
450 PM MST SAT APR 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MST FOR
SOUTHEASTERN IMPERIAL AND WEST CENTRAL YUMA COUNTIES...

AT 445 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER 
YUMA AND WAS MOVING NORTHEAST AROUND 30 MPH. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ARABY...ANDRADE...WINTERHAVEN AND MARTINEZ LAKE.

AN OBSERVER IN YUMA REPORTED DIME TO NICKEL SIZE HAIL. IN ADDITION 
WINDS OF BETWEEN 40 AND 50 MPH HAVE BEEN REPORTED WITH THIS STORM...
ALONG WITH VERY HEAVY RAIN. 

LAT...LON 3266 11479 3259 11449 3301 11428 3302 11457

$$

ESTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:30 PM PDT, 42 minutes earlier.

Area forecast discussion, Apr 23, 3:30 PM PDT, 42 minutes before
AZZ020>028-CAZ030>033-240545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST SAT APR 23 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS SOUTHERN CALIFORNIA
AND ARIZONA TONIGHT. THIS SYSTEM WILL BRING WINDY WEATHER TO THE
ENTIRE AREA...AND SCATTERED SHOWERS AND THUNDERSTORMS WITH AREAS OF
BLOWING DUST MAINLY EAST OF THE LOWER COLORADO RIVER AND ESPECIALLY
TO SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THROUGH
TONIGHT. THEN...COOLER AND BREEZY TO WINDY WEATHER IS EXPECTED BEHIND
THIS SYSTEM SUNDAY. DRY AND WARMER WEATHER IS EXPECTED BY MONDAY
THROUGH WEDNESDAY AS HIGH PRESSURE ALOFT FROM THE PACIFIC MOVES EAST
OVER THE SOUTHWESTERN UNITED STATES. ANOTHER PACIFIC LOW PRESSURE
SYSTEM IS EXPECTED TO BRING COOLER AND BREEZY TO WINDY WEATHER WITH
A CHANCE OF SHOWERS BY THURSDAY NIGHT INTO FRIDAY.

&&

.DISCUSSION...
TEMPERATURES WERE GENERALLY 5 TO 7 DEGREES WARMER AND DEW POINT
TEMPERATURES 20 TO 30 DEGREES HIGHER ALONG THE LOWER COLORADO RIVER
VALLEY INCLUDING YUMA EASTWARD ACROSS SOUTH-CENTRAL ARIZONA
INCLUDING THE GREATER PHOENIX AREA AT MID AFTERNOON TODAY COMPARED
WITH THE SAME TIME YESTERDAY. ISOLATED SHOWERS AND THUNDERSTORMS
DEVELOPED OVER THIS AREA DURING THE AFTERNOON. MEANWHILE...MID AND
HIGH LEVEL CLOUDINESS FROM THE SOUTH MOVED OVER SOUTHEAST CALIFORNIA
RESULTING IN TEMPERATURES THAT WERE 2 OR 3 DEGREES COOLER AT MID
AFTERNOON TODAY COMPARED WITH THE SAME TIME YESTERDAY. AND DEW POINT
TEMPERATURES WERE 10 TO 20 DEGREES HIGHER THERE.

A LOW PRESSURE SYSTEM THAT WAS JUST OFF THE NORTHERN BAJA CALIFORNIA
COAST AT MID AFTERNOON TODAY WILL MOVE NORTHEAST ACROSS SOUTHERN
CALIFORNIA AND ARIZONA TONIGHT. THIS SYSTEM WILL BRING WINDY WEATHER
TO THE ENTIRE AREA AND A CHANCE OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF BLOWING DUST MAINLY EAST OF THE LOWER COLORADO RIVER VALLEY
AND ESPECIALLY TO SOUTH-CENTRAL ARIZONA LATE THIS AFTERNOON AND
TONIGHT.

MAIN CONCERN FOR THE SHORT TERM FORECAST IS THE INCREASING
THUNDERSTORMS WITH BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND AREAS
OF BLOWING DUST ESPECIALLY IN SOUTH-CENTRAL ARIZONA THROUGH TONIGHT.
THE WIND WITH SOME THUNDERSTORMS COULD BECOME MARGINALLY SEVERE.
ALTHOUGH NOT MENTIONED IN THE FORECAST...SMALL HAIL IS ALSO
POSSIBLE. ALSO...WINDS MAY REACH MARGINAL LEVELS FOR WIND ADVISORY
CRITERIA IN SOUTHEAST CALIFORNIA AND FAR SOUTHWEST ARIZONA THIS
EVENING.

COOLER AND BREEZY TO WINDY WEATHER IS EXPECTED BEHIND THIS SYSTEM
SUNDAY...AND THERE IS A SLIGHT CHANCE OF SHOWERS AND AFTERNOON
THUNDERSTORMS OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA.

DRY AND WARMER WEATHER IS EXPECTED BY MONDAY THROUGH WEDNESDAY AS
HIGH PRESSURE ALOFT FROM THE PACIFIC MOVES EAST OVER THE SOUTHWESTERN
UNITED STATES.

ANOTHER PACIFIC LOW PRESSURE SYSTEM IS EXPECTED TO BRING COOLER AND
BREEZY TO WINDY WEATHER WITH A CHANCE OF SHOWERS BY THURSDAY NIGHT
INTO FRIDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

ELLIS

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Nearby

Severe Thunderstorm Warnings in California, 2005Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.